Alert archive / Alabama / Flash Flood Warnings in 2011
Flash Flood Warning 46, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Jul 30, 2011, 12:14 PM CDT for Madison County, Alabama. It was in force for 88 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2011, 12:14 PM CDT (17:14 UTC)
- Expired
- Jul 30, 2011, 1:42 PM CDT
- In force
- 88 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Madison County, AL
The radar
The Northeast Alabama radar (KHTX), 61 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 12:50 PM CDT | HEAVY RAIN 0 | 3 S Harvest, AL | THREE INCHES OF FAST FLOWING WATER REPORTED AT THE INTERSECTION OF WALL TRIANA AND NICK DAVIS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1824 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
317
WGUS54 KHUN 301714
FFWHUN
ALC089-302000-
/O.NEW.KHUN.FF.W.0046.110730T1714Z-110730T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1214 PM CDT SAT JUL 30 2011
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN MADISON COUNTY IN NORTH CENTRAL ALABAMA...
* UNTIL 300 PM CDT
* AT 1210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH INTENSE RAINFALL RATES OVER HARVEST AND
MONROVIA...MOVING SOUTH AT 5 TO 10 MPH. RAINFALL AMOUNTS OF 2
INCHES IN 30 MINUTES OR LESS ARE POSSIBLE.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HUNTSVILLE...MADISON...MERIDIANVILLE...REDSTONE ARSENAL...HARVEST
AND TRIANA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
LAT...LON 3499 8676 3486 8656 3459 8656 3458 8657
3457 8662 3455 8665 3455 8667 3458 8668
3459 8670 3455 8675 3456 8679 3499 8678
$$
KULA2 follow-up statements
756
WGUS74 KHUN 301801
FFSHUN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
101 PM CDT SAT JUL 30 2011
ALC089-302000-
/O.CON.KHUN.FF.W.0046.000000T0000Z-110730T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MADISON AL-
101 PM CDT SAT JUL 30 2011
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WESTERN MADISON COUNTY
UNTIL 300 PM CDT...
AT 100 PM CDT...WEATHER SPOTTERS REPORTED 3 INCHES OF FLOOD WATER ON
WALL TRIANA HIGHWAY AT NICK DAVIS ROAD. THUNDERSTORMS WITH VERY
HEAVY RAINFALL CONTINUE...WITH ADDITIONAL AMOUNTS OF 1 TO 3 INCHES
EXPECTED...ESPECIALLY ALONG AND SOUTH OF NICK DAVIS ROAD...INCLUDING
THE CITY OF MADISON AND WEST HUNTSVILLE.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
HUNTSVILLE...MADISON...MERIDIANVILLE...REDSTONE ARSENAL...HARVEST AND
TRIANA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE ALSO SUBJECT TO FLOODING.
&&
LAT...LON 3499 8676 3486 8656 3459 8656 3458 8657
3457 8662 3455 8665 3455 8667 3458 8668
3459 8670 3455 8675 3456 8679 3499 8678
$$
KULA015
WGUS74 KHUN 301842
FFSHUN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
142 PM CDT SAT JUL 30 2011
ALC089-301857-
/O.CAN.KHUN.FF.W.0046.000000T0000Z-110730T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MADISON AL-
142 PM CDT SAT JUL 30 2011
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WESTERN MADISON
COUNTY IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS DIMINISHED...BUT MINOR STREET
FLOODING AND PONDING OF WATER COULD STILL BE IN PROGRESS. MOTORISTS
SHOULD CONTINUE TO EXERCISE CAUTION.
IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW
ENFORCEMENT AGENCY.
LAT...LON 3499 8676 3486 8656 3459 8656 3458 8657
3457 8662 3455 8665 3455 8667 3458 8668
3459 8670 3455 8675 3456 8679 3499 8678
$$
KULAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 10:09 AM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 30, 10:09 AM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1009 AM CDT SAT JUL 30 2011 .UPDATE...TO ADJUST POP FOR CURRENT PCPN TRENDS AND MINOR ADJUSTMENTS TO TEMPS/DEW POINTS. && .DISCUSSION... SMALL MCS CONTINUES TO TRACK SLOWLY ESEWD THRU SRN MIDDLE TN INTO FAR NERN AL. THIS IS AT THE NOSE OF A RELATIVE MAXIMUM OF MOISTURE TRANSPORT AND 8H CONFLUENCE. RADAR ESTIMATES OF 0.50-1.0 INCHES ARE INDICATED WITH THIS CLUSTER. PWS OF 2.1-2.4 INCHES ARE IN PLACE...YIELDING HEAVY RAINFALL POTENTIAL WITH ANY SLOW MOVING TSRA/SHRA. WITH CONVECTIVE TEMPS IN THE MID 80S...NMRS SMALL SHRA HAVE RAPIDLY DEVELOPED IN OTHER PARTS OF NORTHERN AL AND SOUTHERN TN WITH SOME LIMITED HEATING. HAVE ADJUSTED POPS TO ACCOUNT FOR ONGOING MCS IN TN AND NERN AL (CATEGORICAL)...AND HAVE INCREASED THE LIKELY AREA A BIT FURTHER S/SW INTO NRN AL. THERE IS VERY LITTLE DCAPE AVAILABLE FOR STRONG DOWNDRAFTS...SO CONCERN IS LOW FOR STRONG-SEVERE WIND GUSTS. HOWEVER...LOCALLY HEAVY RAINFALL AND FLASH FLOODING REMAIN A POSSIBILITY. && .AVIATION.../NO CHANGES/ VFR CONDITIONS ARE GENERALLY XPCTED THROUGH THE PERIOD. WEAK FRONTAL BOUNDARY MOVING SWD THROUGH THE AREA MAY RESULT IN SCT SHRA/TSRA AROUND THE TERMINALS...MAINLY DURING THE AFTERNOON HRS. DUE TO SOME UNCERTAINTY WITH THE SPEED OF THE FRONTAL PASSAGE AND THE EXTENT OF CONVECTIVE DEVELOPMENT...OPTED FOR VCSH/VCTS IN THE TAFS AFTER 15Z. && .DISCUSSION.../ISSUED AT 610 AM CDT SAT JUL 30 2011/ WENT WITH A BLEND OF NAM AND GFS WHILE LEANING MORE TOWARDS THE NAM...ESPECIALLY FOR TODAY/SUNDAY. SFC HIGH WAS CENTERED OVER AL WHILE A WEAK SFC CDFNT EXTENDED ACROSS SRN MO. MID CLOUDS OVER WRN TN AND PORTIONS OF NRN AL/MS WAS ASSOCIATED WITH A WEAK UPPER DISTURBANCE MOVING ACROSS THE REGION. ALSO AREA RADARS WERE SHOWING SOME VERY LIGHT SHRA ACTIVITY BEGINNING TO DEVELOP OVER PORTIONS OF MID TN AND NWRN AL. OTHERWISE TEMPS ACROSS THE CWA WERE MAINLY IN THE LOW/MID 70S WITH DEWPOINTS IN THE LOW 70S. TODAY/TONIGHT...MODELS SHOW THE ABOVE MENTIONED WEAK CDFNT MOVING ACROSS THE TN VALLEY. TIMING IS TRICKY ATTM SINCE THE CDFNT IS SO WEAK BUT LOOKS LIKE FRONTAL PASSAGE WILL BE THIS AFTN/EARLY EVENING. AS A RESULT WILL GO WITH LIKELY POPS IN OUR TN ZONES WITH CHC POPS ELSEWHERE FOR TODAY. NO SVR WX IS EXPECTED BUT WITH PW'S ARND 2 INCHES...HVY RAIN AND GUSTY WINDS WILL BE POSSIBLE IN ANY STRONGER STORMS THAT FORMS. NAM HAS PCPN ENDING SOON AFTER 00Z TONIGHT THUS WILL KEEP LOW POPS FOR THE EVENING HOURS ONLY. SUNDAY...NOT REAL SURE IF CDFNT WILL MOVE OUT OF OUR CWA OR JUST WASH OUT. FOR NOW WILL ASSUME THE CDFNT WILL MAKE IT THRU THE TN VALLEY KEEPING THE BETTER CHC OF PCPN SOUTH OF OUR CWA. HOWEVER JUST IN CASE WILL KEEP A LOW POP THRU 06Z CWA WIDE. AGAIN NO SVR WX IS EXPECTED BUT HVY RAIN/GUSTY WINDS WILL BE POSSIBLE. MONDAY...IF NAM IS CORRECT THIS IS WHEN A "LITTLE DRIER" AIRMASS WILL MOVE ACROSS THE CWA. ALSO NOT EXPECTING MUCH IN THE WAY OF CLOUD COVER OR ANY PCPN...SO THE HEAT WILL BEGIN. ATTM CRITERIA FOR A HEAT ADVISORY MAY STILL BE MARGINAL...ESPECIALLY IF DEWPOINTS WERE TO MIX INTO THE UPPER 60S. TUESDAY/WEDNESDAY...KEPT PCPN OUT OF THIS TIMEFRAME AND WITH LITTLE CLOUD COVER AND BUILDING HIGH PRESSURE...TEMPS ARE PROGGED TO CLIMB INTO THE UPPER 90S OR A EVEN LITTLE WARMER. DEWPOINTS ARE EXPECTED TO BE IN THE LOW 70S WHICH WILL SET THE STAGE FOR A POSSIBLE HEAT ADVISORY. THURSDAY/FRIDAY...WENT WITH LOW POPS AS THE UPPER RIDGE BEGINS TO WEAKEN TO ALLOW A CDFNT TO APPROACH THE CWA...ESPECIALLY BY FRIDAY. HOWEVER GFS STILL HAS AFTN HIGH TEMPS IN THE MID/UPPER 90S...WHICH WILL DEPEND ON THE AMOUNT OF CLOUD COVER AND IF WE GET ANY PCPN. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && UPDATE...KULA AVIATION...09 DISCUSSION...07
Hazardous weather outlook, Jul 30, 4:25 AM CDT, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 425 AM CDT SAT JUL 30 2011 ALZ001>010-016-TNZ076-096-097-301800- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 425 AM CDT SAT JUL 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE LATER TODAY AS A WEAK FRONTAL BOUNDARY MOVES SOUTHWARD THROUGH THE AREA. BRIEF GUSTY WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL ARE POSSIBLE WITH THE STRONGER STORMS. SLOW MOVING THUNDERSTORMS MAY ALSO RESULT IN SOME MINOR FLOODING OF ROADS AND LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY AS THE WEAK FRONT STALLS SOUTH OF THE AREA. ISOLATED THUNDERSTORMS ARE THEN POSSIBLE THURSDAY AND FRIDAY. GUSTY WINDS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE WITH THE STRONGER STORMS. DANGEROUS HEAT LEVELS ARE ALSO EXPECTED TO DEVELOP BY TUESDAY AND CONTINUE THROUGH FRIDAY. HEAT INDEX READINGS AROUND 105 TO 110 DEGREES ARE POSSIBLE STARTING TUESDAY. CAUTION IS ADVISED WHEN CONDUCTING ANY OUTDOOR ACTIVITIES. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 30, 10:59 AM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1059 AM CDT SAT JUL 30 2011
ALZ006-008-009-301645-
JACKSON-MADISON-MARSHALL-
1059 AM CDT SAT JUL 30 2011
...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...MADISON AND MARSHALL
COUNTIES UNTIL 1145 AM CDT...
AT 1058 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF THUNDERSTORMS WITH TO NUMEROUS TO FREQUENT LIGHTNING
STRIKES. THE CLUSTER OF STORMS WAS CENTERED NEAR
HUNTSVILLE...MOVING EAST SOUTHEAST AT 10 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS ARE EXPECTED
WITH THESE STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
MOORES MILL.
HADEN.
HAMPTON COVE...DEPOSIT.
BROWNSBORO...OWENS CROSSROADS.
MAYSVILLE.
GURLEY...PAINT ROCK.
SEEK SHELTER INDOORS FROM ANY THUNDERSTORM. THESE STORMS WILL BE
CAPABLE OF VERY HEAVY RAINFALL...CAUSING PONDING OF WATER IN POOR
DRAINAGE AREAS.
&&
LAT...LON 3447 8656 3456 8655 3458 8657 3490 8660
3474 8611 3434 8611
TIME...MOT...LOC 1558Z 274DEG 8KT 3472 8655
KULASpecial weather statement, Jul 30, 11:40 AM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1140 AM CDT SAT JUL 30 2011
TNZ096-301745-
LINCOLN-
1140 AM CDT SAT JUL 30 2011
...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN COUNTY UNTIL 1245 PM
CDT...
AT 1135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAINFALL NEAR
BOONSHILL...OR 10 MILES NORTHWEST OF FAYETTEVILLE...MOVING SOUTHEAST
AT 15 MPH.
NUMEROUS LIGHTNING STRIKES AND HEAVY DOWNPOURS ARE EXPECTED WITH
THIS STORM WHICH COULD PRODUCE PONDING OF WATER.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
HOWELL.
HARMS...COLDWATER.
CARMARGO...FAYETTEVILLE.
SKINEM.
BELLEVIEW...MOLINO.
KELSO.
RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN A SHORT PERIOD OF
TIME. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER
ON AREA ROADWAYS. IF HEAVY RAINFALL PERSISTS...A FLASH FLOOD
WARNING MAY BE REQUIRED. MOTORISTS SHOULD NEVER CROSS A WATER
COVERED ROADWAY.
&&
LAT...LON 3512 8639 3499 8654 3499 8665 3517 8684
3522 8684 3526 8679 3526 8674 3530 8670
3530 8669
TIME...MOT...LOC 1639Z 315DEG 13KT 3520 8671
KULAThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 10:59 AM CDT | Special Weather Statement | HUN | Madison | 46 min |
| Jul 30, 11:18 AM CDT | Flash Flood Warning | HUN | Madison | 2 hr |
| Jul 30, 11:54 AM CDT | Flash Flood Warning | HUN | Madison | 90 min |
| Jul 30, 12:33 PM CDT | Special Weather Statement | HUN | Limestone | 42 min |
| Jul 30, 3:36 PM CDT | Special Weather Statement | HUN | Cullman | 24 min |
| Jul 30, 6:27 PM CDT | Special Weather Statement | HUN | Morgan | 33 min |
| Jul 30, 6:36 PM CDT | Special Weather Statement | HUN | Lawrence | 24 min |
| Jul 30, 6:58 PM CDT | Special Weather Statement | HUN | Lawrence | 32 min |
Nearby
Flash Flood Warnings in Alabama, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.